Thunderstorm Wind, Morris
- When
- August 13, 4:13 PM CST to 4:14 PM CST
- Where
- Morris County, 1.08 mi W of Burdick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -96.850
Report of a 6 inch tree limb down.
One supercell storm tracked through several counties producing damaging wind and a funnel cloud during the evening of 8/13.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
One supercell storm tracked through several counties producing damaging wind and a funnel cloud during the evening of 8/13.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 13, 2:11 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Sun Aug 13 2023 .DISCUSSION... Issued at 311 PM CDT Sun Aug 13 2023 Key Points: - Strong to severe storms possible this afternoon/evening. - Cooler to begin the work week before warming up into the weekend. A trough currently over the Dakotas continues its southeastward progression this afternoon with an associated surface cold front located across central/eastern Nebraska into western Kansas. Isentropic ascent has led to persistent warm-advection showers and storms this morning and into the afternoon which has limited destabilization of the atmosphere for the most part. Skies are beginning to clear across the area, but the degree of destabilization that will occur remains uncertain especially with eastward extent. To add to the complexity, several outflow boundaries remain parked across the area along with a warm front/differential heating boundary encroaching on the I-35 corridor. These boundaries are leading to localized areas of convergence seen in satellite by areas of agitated CU. Redevelopment is possible along these boundaries given the mostly uncapped environment and increasing instability. Hodographs are elongated, but mainly straight in nature, so damaging wind gusts and large hail look to be the main threats. Storm interactions with remaining boundaries could locally enhance storm-relative vorticity and lead to a brief spin-up, but this appears to be a low probability. Additional convection is expected along the cold front, but lesser CAPE in this area leads to uncertainty in how robust convection will be and how much of the forecast area will be impacted. Best chances for severe storms will be if storms congeal into bowing/line segments with damaging winds being the main hazard. While the flooding risk appears low considering the progressive nature of storms, PWATS around 2" could lead to isolated flooding if one area is impacted by several rounds of storms. Any storms clear the area overnight as northwest flow ushers in cooler and drier air to begin the work week. Breezy northwest winds on Monday will keep temperatures in the 70s to low 80s. Some guidance indicates stratus building into northeast Kansas during the daytime hours which could keep temperatures cooler depending on how far southwest these clouds reach. A surface ridge builds overhead for Tuesday and shifts east of the area for the middle of the week allowing for the return of WAA and climbing temperatures into the weekend; highs are forecast to be in the triple digits again Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Aug 13 2023 Showers and a few storms have persisted into this afternoon and have complicated the forecast for any additional storms this afternoon/evening. Confidence has lowered in TS impacting sites later today; have included VCTS, but there is a chance storms remain away from terminals. Winds shift to the north-northwest and strengthen behind a front this evening and into Monday. Some guidance indicates a MVFR stratus deck building in Monday morning, but confidence is too low for inclusion. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous Weather Outlook National Weather Service Topeka KS 313 PM CDT Sun Aug 13 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-142015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 313 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible this afternoon and evening with damaging wind gusts and large hail being the main threats. There is a low chance for an isolated tornado as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
437 PM CDT Sun Aug 13 2023
KSZ035-132200-
Dickinson-
437 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern
Dickinson County through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Tampa, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9728 3872 9721 3872 9693 3861 9693
TIME...MOT...LOC 2137Z 279DEG 18KT 3863 9718
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
455 PM CDT Sun Aug 13 2023
KSZ035-037-132245-
Dickinson-Morris-
455 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern
Dickinson and southwestern Morris Counties through 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington, Wilsey and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9693 3861 9708 3870 9703 3869 9656
3852 9659 3852 9693
TIME...MOT...LOC 2155Z 280DEG 26KT 3861 9702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Report of a 6 inch tree limb down.
Reported by a trained spotter and the emergency manager at road 40 and highway 99 south of Olpe. The funnel lasted briefly before lifting.
Report of a large 120 year old tree uprooted and an electric pole snapped.
Numerous 6 inch or greater tree limbs down throughout the town. Power lines down and hanging on some homes.
Measured on a personal weather station.
Measured on a personal weather station.
Estimated winds gusts of 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135972, 1135973, 1135976, 1135980, 1135977, 1135979, 1135978.